A 56 year old male presents to the ED with confusion and abdominal pain. You notice a fistula in his upper extremity. A tech hands you his triage ECG and you scrutinize it for the tell-tale signs of a common, life-threatening diagnosis in hemodialysis patients, while wondering what the initial steps in management are....
“Airway cart to 9A. Intern, this tube is yours. What meds do you want?”
After the initial self-pulse check and change of scrub pants, two words come to mind: SOAP ME. Not in the literal sense, which may or may not be necessary depending on how nervous one is, but in the handy-dandy-easy-to-remember-in-high-pressure-situations-mnemonic sense. The deer-in-headlights (AKA intern-in-headlights look aside), this edition aims to take a look into an expected adverse reaction with a commonly used rapid sequence intubation (RSI) medication: hyperkalemia associated with succinylcholine administration.